Missouri, 2019

Hail and Damaging Winds in Missouri, June 21, 2019

June 21, 2019 · NWS LSX · 10 events in 8 counties and zones

An MCS that developed over southern Nebraska/northern Kansas tracked to the east southeast across the forecast area. There were numerous reports of wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

An MCS that developed over southern Nebraska/northern Kansas tracked to the east southeast across the forecast area. There were numerous reports of wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 21, 4:51 AM CST, 3 hours 44 minutes earlier.

Area forecast discussion, Jun 21, 4:51 AM CST, 3 hours 44 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
551 AM CDT Fri Jun 21 2019

.SHORT TERM...  (Through Late Tonight)
Issued at 245 AM CDT Fri Jun 21 2019

An MCS over southern Nebraska and northern Kansas will move eastward
into northeast MO later this morning, likely after 15Z.  Although it
should be gradually weakening by this time, there may still be the
potential for strong wind gusts.  At the same time isolated to
scattered convection will develop across central and southeast MO
just ahead of a warm front which will be advancing northeastward
through our forecast area today.  The MCS will continue to move
eastward through west central IL early this afternoon with new
convection likely developing along the outflow boundary extending
southwest of the MCS this afternoon as the atmosphere becomes quite
unstable after passage of the warm front as the surface dewpoints
continue to rise.  The only limiting factor for the development of
additional convection this afternoon into this evening is the warm
mid level temperatures as an upper level ridge develops over MO with
700 mb temperatures rising to around 12-14 degrees C.  High
temperatures will be warmer today, particularly across central and
southeast MO.  Another nocturnal MCS is possible across northeast MO
and west central IL later tonight, along and north of a warm front
extending from northern MO southeast into southern IL, and on the
northern and eastern periphery of the mid level cap.  Warmer low
temperatures can be expected tonight, especially across central and
southeast MO due to southerly surface winds along with relatively
high surface dew points.

GKS

.LONG TERM...  (Saturday through Thursday)
Issued at 245 AM CDT Fri Jun 21 2019

Focus at the beginning of this period will be temperatures and
resultant heat index values.

Upper ridge builds into the region with deep SW flow over the
region. Models have another round of storms tonight that linger into
Sat morning, mainly across northern portions of the CWA. Exactly
what happens beyond this is less certain. Convection could push the
effective boundary south of the region, or potentially leave a
boundary through the middle of the CWA. Any convective debris should
clear by the afternoon, but a fair amount of CU may develop during
the afternoon hours. Any residual outflow boundary would likely help
dewpoints pool along the boundary. Areas of more insolation should
help lower dewpoints as deeper mixing occurs. In addition to the
dewpoint questions are the issues with temperatures. A major factor
will be any outflow boundary in addition to convection developing in
the afternoon. Generally went with a temp forecast above the median
value, resulting in heat index values around 100 degrees mainly
through central portions of the CWA.

Best chances for precip remain Sat night and Sun as an upper trof
and a number of s/w approach the region. PoPs may need to be raised
for Mon as well, but this will depend upon development of any
surface wave with this system. Upper level flow will become more
zonal through Wed before some weak ridging builds into the area.
Will keep low PoPs thru the remainder of the period with enough
moisture and instability for a threat of storms, but little in the
way to focus convection.

Expect temps to be cooler thru Tues with lower heights across the
region, then warming into the upper 80s around 90 thru the end of
the period as heights rise across the region.

Tilly

&&

.AVIATION...  (For the 12z TAFs through 12z Saturday Morning)
Issued at 515 AM CDT Fri Jun 21 2019

A line of thunderstorms across northwest MO and northeast KS may
move east-southeastward into UIN and COU later this morning.
Although these storms may dissipate before getting to the St
Louis metro area there may still be scattered storms redeveloping
this afternoon along a boundary left over from this storm complex
or along a warm front shifting northeastward through our area. Low
level, MVFR cloudiness may develop later this morning and this
afternoon at the taf sites. Southeasterly surface winds will
continue in UIN through the period, but veer around to a southerly
direction by late tonight in COU and the St Louis metro area.

SPECIFICS FOR KSTL: An east-southeastward moving line of
thunderstorms across northwest MO and northeast KS may dissipate
before getting to STL, but there may still be scattered storms
redeveloping this afternoon along a boundary left over from this
storm complex or along a warm front shifting northeastward through
our area. Low level, MVFR cloudiness may develop by this
afternoon. Southeasterly surface winds will veer around to a
southerly direction by late tonight.

GKS

&&

.PRELIMINARY POINT TEMPS/POPS...
Saint Louis     86  75  92  75 /  30  30  20  30
Quincy          80  70  87  71 /  70  60  40  50
Columbia        86  73  90  71 /  30  30  20  60
Jefferson City  88  74  91  71 /  30  30  20  60
Salem           83  71  88  72 /  40  40  40  30
Farmington      85  73  90  71 /  30  20  20  30

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jun 21, 2:50 AM CST, 5 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
350 AM CDT Fri Jun 21 2019

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-220900-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
350 AM CDT Fri Jun 21 2019

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

Thunderstorms are likely across northeast Missouri and west central
Illinois with a chance of thunderstorms across central and southeast
Missouri and southwest Illinois. Some storms may be severe today and
this evening with the primary threat being damaging winds and large
hail.

Major river flooding is ongoing along parts of the Mississippi
and Illinois Rivers.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a chance of thunderstorms for parts of the area each day
from Saturday through Thursday.

Heat index values values are forecast to be around 100 Saturday
afternoon over parts of central and southeast Missouri as well as
southwest Illinois.

Major river flooding is forecast to continue along parts of the
Mississippi and Illinois Rivers.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

GKS

The radar

The St Louis radar (KLSX), 196 km away, was scanning. The volume nearest the first event began at 14:36 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Knox

When
June 21, 8:35 AM CST to 8:41 AM CST
Where
Knox County, 1.43 mi ENE of Novelty to 1.01 mi WNW of Colony
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
40.029, -92.175

Thunderstorm winds blew down numerous large tree limbs countywide and caused roof damage to a couple of buildings on Route V near Colony.

Hail, Boone

When
June 21, 8:44 AM CST
Where
Boone County, 0.95 mi ENE of Rocheport
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.987, -92.555

Thunderstorm Wind, Monroe

When
June 21, 8:55 AM CST
Where
Monroe County, Monroe City
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.650, -91.730

Thunderstorm winds blew down several power lines and large tree limbs around town.

Thunderstorm Wind, Audrain

When
June 21, 8:59 AM CST to 9:05 AM CST
Where
Audrain County, 2.1 mi S of Mexico to 0.59 mi WSW of Francis
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.150, -91.906

Thunderstorm winds blew down numerous trees, tree limbs and several power lines around town.

Thunderstorm Wind, Boone

When
June 21, 9:03 AM CST
Where
Boone County, 3.19 mi SE of Columbia
Measured
56 kt (64 mph) estimated gust
Reported by
County Official
Coordinates
38.913, -92.295

Thunderstorm winds blew down a 6 inch diameter tree on the south side of Columbia onto a nearby roadway.

Thunderstorm Wind, Ralls

When
June 21, 9:05 AM CST to 9:25 AM CST
Where
Ralls County, 0.35 mi E of Perry to 0.77 mi ENE of Llasco
Measured
61 kt (70 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.429, -91.674

Thunderstorm winds blew down trees across multiple roads in Ralls County, including near Ilasco.

Thunderstorm Wind, Pike

When
June 21, 9:20 AM CST
Where
Pike County, 0.54 mi ESE of Frankford
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.497, -91.320

Thunderstorm winds blew down several trees on the north side of town.

Thunderstorm Wind, Marion

When
June 21, 9:20 AM CST
Where
Marion County, Palmyra
Measured
56 kt (64 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.800, -91.530

Thunderstorm winds blew down several power lines around town.

Thunderstorm Wind, St. Charles

When
June 21, 10:40 AM CST
Where
St. Charles County, 2.37 mi ENE of New Melle
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.736, -90.841

Thunderstorm winds blew down a tree onto Hopewell Road near intersection with Bambi Drive.

Thunderstorm Wind, St. Charles

When
June 21, 10:57 AM CST to 11:00 AM CST
Where
St. Charles County, 1.02 mi SW of St Peters to 1.71 mi SSE of St Peters
Measured
56 kt (64 mph) estimated gust
Reported by
Amateur Radio
Coordinates
38.789, -90.633

Thunderstorm winds blew down numerous large tree limbs around town.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2019Every state in 2019This day in weather historyWarnings in Missouri, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 842257, 842260, 842276, 842265, 842271, 842284, 842277, 842279, 842341, 842342.